Georgia, 2009

Damaging Wind in Georgia, June 29, 2009

June 29, 2009 · NWS TAE · 1 event in 1 county or zone

An afternoon thunderstorm on the 29th downed trees southeast of Valdosta.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An afternoon thunderstorm on the 29th downed trees southeast of Valdosta.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 29, 10:08 AM EST, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 29, 10:08 AM EST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1108 AM EDT MON JUN 29 2009

.DISCUSSION...12 UTC SURFACE ANALYSIS SHOWS A COLD FRONT JUST TO THE
NORTH OF OUR CWA FROM ROUGHLY A LINE FROM CENTRAL MISSISSIPPI INTO
SOUTH CENTRAL ALABAMA AND MIDDLE GEORGIA. DEWPOINTS RIGHT BEHIND
THIS FRONT HAD DROPPED OFF INTO THE MID 60S WITH MID 50S FURTHER
NORTHWARD INTO THE OHIO VALLEY. 500 MB ANALYSIS FROM 12 UTC SHOWS
THE 549 DM LOW NEAR THE NORTHERN MICHIGAN/CANADIAN BORDER. A
RESULTING TROF EXTENDS SOUTHWEST FROM THIS LOW INTO THE MID SOUTH.

THE 12 UTC KTAE SOUNDING THIS MORNING SHOWS A MORE FAVORABLE
THERMODYNAMIC PROFILE THAN 24 HOURS AGO. IN FACT...THE 500 MB
TEMPERATURES HAVE COOLED AROUND 3 DEG C IN 24 HOURS. THE FREEZING
LEVEL HAS ALSO DROPPED OVER 1KFT. THE SOUNDING IS QUITE MOIST WITH A
PWAT OF 1.98 INCHES. THE PRECIPITABLE WATER IS FORECAST TO INCREASE
TO AROUND 2.14 BY THIS AFTERNOON. A MODIFIED SURFACE PARCEL OF 93/73
YIELD AROUND 3600 J/KG OF SBCAPE AND AN LI OF -7C. THIS IS A MORE
CONSERVATIVE ESTIMATE AS THE DEWPOINTS MAY REMAIN CLOSER TO 75
DEGREES...WHICH WOULD EQUATE TO A SBCAPE OVER 4000 J/KG. SHEAR
VALUES ARE RATHER WEAK...GENERALLY 20-25 KNOTS (0-6 KM). WITH THE
RELATIVELY WEAK SHEAR...BUT STRONG INSTABILITY...EXPECT PRIMARILY
PULSE STORMS WITH A FEW MULTICELLULAR CLUSTERS. THE SEA BREEZE WILL
LIKELY BE PINNED CLOSE TO THE COAST IN THE MORE DISTURBED PATTERN
TODAY. STORM MOVEMENT WILL BE WSW AROUND 10-15 KNOTS...SO HEAVY RAIN
WILL ALSO BE A CONCERN WILL BE ANY STORMS THAT DEVELOP THIS
AFTERNOON.

BASED ON THE LATEST LOCAL WRF RUN (WHICH HANDLED YESTERDAYS
ACTIVITY VERY WELL)...WILL INCREASE POPS INTO THE 80 PERCENT RANGE
ACROSS THE FLORIDA BIG BEND AND EXTREME SOUTHERN GEORGIA. WILL ALSO
INCREASE POPS ABOUT 10 PERCENT ELSEWHERE SOUTH OF A DHN TO ABY LINE.
HAVE INCLUDED MENTION THAT SOME STORMS MAY BE SEVERE THIS AFTERNOON
TO ACCOUNT FOR THE POTENTIAL FOR DAMAGING WINDS AND SMALL HAIL.

&&

.MARINE...SOUTHWESTERLY FLOW AHEAD OF THE COLD FRONT WILL PREVAIL
ACROSS THE MARINE AREA AND GENERALLY REMAIN 10 TO 15 KNOTS WITH SEAS
UP TO 3 FEET...EXCEPT IN THE VICINITY OF ANY STORMS THAT DEVELOP.

&&

.AVIATION...AREAS OF MVFR VISIBILITIES AND IFR CEILINGS ACROSS THE
TRI-STATE AREA WILL GRADUALLY MIX OUT BY MID TO LATE MORNING...
GIVING WAY TO VFR CONDITIONS INTO THE AFTERNOON HOURS. ANOTHER
OUTBREAK OF CONVECTION IS EXPECTED THIS AFTERNOON INTO THE NIGHTTIME
HOURS...AS CONDITIONS REMAIN VERY MOIST AND UNSTABLE. THE GREATEST
THREAT OF THUNDERSTORMS IS LIKELY TO BE FROM THE EASTERN FLORIDA
PANHANDLE ACROSS THE FLORIDA BIG BEND...WHERE THUNDERSTORMS COULD
BECOME THE PREVAILING CONDITION FOR A PERIOD OF TIME LATER IN THE
AFTERNOON. EXPECT MVFR TO LIFR CONDITIONS WITH SOME OF THE
STORMS...ESPECIALLY ACROSS FLORIDA. SHOWERS AND STORMS WILL
GRADUALLY DIMINISH AFTER DARK...BUT SOME ARE LIKELY TO CONTINUE INTO
AT LEAST THE EARLY NIGHTTIME HOURS. OUTSIDE OF THE REMAINING
STORMS...VFR CONDITIONS WILL PREVAIL AFTER SUNSET. HOWEVER...EXPECT
AREAS OF MVFR TO IFR CONDITIONS IN FOG AND LOW STRATUS TO DEVELOP
BEFORE SUNRISE AGAIN ON TUESDAY...ESPECIALLY IN AREAS THAT RECEIVE
ADDITIONAL SIGNIFICANT RAINFALL THIS AFTERNOON AND EVENING.

&&

.HYDROLOGY...THE HEAVIEST RAINFALL OCCURRED IN A BAND EXTENDING FROM
SEMINOLE COUNTY GA SEWD ACROSS GADSDEN...LEON...JEFFERSON AND
MADISON COUNTIES IN FL ON SUNDAY NIGHT. RADAR ESTIMATES ARE TWO TO
FIVE INCHES WITH LOCALLY HIGHER AMOUNTS IN THESE AREAS. RUNOFF FROM
THESE RAINS AND FORECAST RAINFALL TODAY WILL CONTRIBUTE TO RISES
ALONG THE OCHLOCKONEE...SOPCHOPPY AND ST MARKS RIVERS DURING THE
NEXT FEW DAYS. URBAN LOCATIONS IN THESE AREAS WILL BE PARTICULARLY
PRONE TO FLOODING TODAY IF WE SEE A REPEAT OF HEAVY RAINFALL THIS
AFTERNOON.

&&

AVIATION...DUVAL
REST OF DISCUSSION...GODSEY
Hazardous weather outlook, Jun 29, 4:35 AM EST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
535 AM EDT MON JUN 29 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-301000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
535 AM EDT MON JUN 29 2009 /435 AM CDT MON JUN 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST
AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND PANHANDLE...AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY
AS THE SEA BREEZE MOVES INLAND AND A WEAK COLD FRONT MOVES SOUTH
INTO SOUTHERN ALABAMA AND GEORGIA. THERE IS THE POTENTIAL FOR SOME
OF THE STRONGER STORMS TO PRODUCE WIND GUSTS OF 40 TO 50 MPH...SMALL
HAIL...LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING DURING THE AFTERNOON
AND EVENING. A FEW SEVERE STORMS ARE ALSO POSSIBLE. THERE IS A
MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF THE FLORIDA
PANHANDLE DUE TO A SMALL SWELL AND INCREASING SOUTHWESTERLY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE FRONT WILL SLIP SOUTH INTO THE NORTHEAST GULF AND NORTH FLORIDA
BY WEDNESDAY. DRIER AIR WILL FILTER INTO ALABAMA...GEORGIA AND
NORTHERN PORTIONS OF THE PANHANDLE AND BIG BEND. RAIN CHANCES
TUESDAY WILL BE HIGHEST ACROSS THE BIG BEND...WITH ONLY SLIGHT
CHANCES IN THE SOUTHEAST BIG BEND ON WEDNESDAY. A RETURN TO TYPICAL
AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS IS EXPECTED
FOR THE END OF THE WEEK INTO THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPOTTERS SHOULD CONSIDER THEMSELVES ACTIVATED IF A WATCH OR WARNING
IS ISSUED FOR THEIR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

8-JAMSKI

In the hours before

Special weather statement, Jun 29, 2:04 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
304 PM EDT MON JUN 29 2009

FLZ017-292000-
LEON-
304 PM EDT MON JUN 29 2009

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEON COUNTY IN THE
FLORIDA BIG BEND...

* UNTIL 400 PM EDT

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ORGANIZING ACROSS LIBERTY AND GADSDEN COUNTY
AND MOVING SOUTHEAST AT AROUND 15 MPH.

PEOPLE IN LEON COUNTY...INCLUDING THE CITIES OF TALLAHASSEE AND
WOODVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

SMALL HAIL...AND WIND GUSTS TO AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS AS THE MOVE INTO LEON COUNTY OVER THE NEXT HOUR.

THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ARE
ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Special weather statement, Jun 29, 2:44 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
344 PM EDT MON JUN 29 2009

FLZ013-014-292015-
CALHOUN-GULF-
244 PM CDT MON JUN 29 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR SOUTHERN CALHOUN AND
NORTHERN GULF COUNTIES IN THE FLORIDA PANHANDLE...

* UNTIL 315 PM CDT

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES EAST OF CALLAWAY...MOVING SOUTHEAST AT
15 MPH.

PEOPLE IN NORTHERN GULF AND SOUTHWESTERN CALHOUN COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

WIND GUSTS OF AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Special weather statement, Jun 29, 2:48 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
348 PM EDT MON JUN 29 2009

FLZ018-019-GAZ159-160-292030-
BROOKS-JEFFERSON-LOWNDES-MADISON-
348 PM EDT MON JUN 29 2009

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SOUTHERN BROOKS AND
LOWNDES COUNTIES IN GEORGIA...AND NORTHEAST JEFFERSON AND MADISON
COUNTIES IN FLORIDA...

* UNTIL 430 PM EDT

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MOODY AFB TO 10
MILES SOUTHWEST OF VALDOSTA TO 10 MILES EAST OF MONTICELLO. THESE
STORMS WERE MOVING SOUTHEAST AT 15 MPH.

PEOPLE IN LOWNDES...NORTHEASTERN JEFFERSON...NORTHERN MADISON AND
SOUTHEASTERN BROOKS COUNTIES...INCLUDING THE CITIES OF VALDOSTA...
WEST VALDOSTA...MOODY AFB AND MADISON...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WIND GUSTS TO AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ARE
ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Local storm report, Jun 29, 2:59 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
359 PM EDT MON JUN 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     2 SE HAVANA             30.60N 84.39W
06/29/2009                   GADSDEN            FL   EMERGENCY MNGR

            ROOF BLOWN OFF HOUSE. TREES DOWN. SOME TREES ON FIRE NEAR
            HWY 27 AND OCHLOCKONEE RIVER.

&&

LANIER
Local storm report, Jun 29, 3:04 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
404 PM EDT MON JUN 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     TALLAHASSEE             30.44N 84.28W
06/29/2009                   LEON               FL   EMERGENCY MNGR

            TREE LIMB DOWN BLOCKING ROAD ON JEFFERSON STREET NEAR
            FOUNTAIN AT FLORIDA STATE UNIVERSITY.

&&

LANIER
Local storm report, Jun 29, 3:10 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
410 PM EDT MON JUN 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     6 N TALLAHASSEE         30.52N 84.28W
06/29/2009                   LEON               FL   EMERGENCY MNGR

            SEVERAL TREES REPORTED DOWN ACROSS NORTHERN PART OF
            COUNTY BETWEEN N. MERIDIAN AND THOMASVILLE HIGHWAY AND
            NEAR KILLARN LAKES. TREE DOWN ON A CAR NEAR THOMASVILLE
            ROAD AND HORSESHOE PLANTATION. POWER OUTAGES REPORTED IN
            NE TALLAHASSEE.

&&

LANIER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lowndes

When
June 29, 3:12 PM EST
Where
Lowndes County, 5 mi SE of Valdosta
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.779, -83.210

Trees were down about a mile east of U.S. Highway 41 near Newsome Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174165.